Alert archive / New Jersey / Gale Watches in 2020

Gale Watch 3, NWS Philadelphia/Mount Holly

January 10, 2020

NWS Philadelphia/Mount Holly issued this gale watch at Jan 10, 2020, 2:50 PM EST. It took effect at Jan 11, 2020, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 2:50 PM EST (19:50 UTC)
In effect from
Jan 11, 2020, 6:00 PM EST
Expired
Jan 11, 2020, 3:16 AM EST
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

142 
WHUS71 KPHI 101950
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
250 PM EST Fri Jan 10 2020

ANZ431-110900-
/O.CAN.KPHI.SC.Y.0005.200111T2300Z-200112T2000Z/
/O.NEW.KPHI.GL.A.0003.200111T2300Z-200112T1700Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
250 PM EST Fri Jan 10 2020

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and 
  rough waters possible.

* WHERE...Delaware Bay waters south of East Point NJ to 
  Slaughter Beach DE.

* WHEN...From Saturday evening through Sunday morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ450>455-110900-
/O.EXT.KPHI.SC.Y.0005.200111T1100Z-200111T2300Z/
/O.NEW.KPHI.GL.A.0003.200111T2300Z-200112T1700Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
250 PM EST Fri Jan 10 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM TO 6 PM EST
SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

* WHAT...For the Small Craft Advisory, south winds 15 to 20 kt 
  with gusts up to 30 kt and seas 3 to 6 feet expected. For the 
  Gale Watch, southwest winds 20 to 30 kt with gusts up to 35 kt 
  and seas 6 to 11 feet possible.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...For the Small Craft Advisory, from 6 AM to 6 PM EST 
  Saturday. For the Gale Watch, from Saturday evening through 
  Sunday morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ430-110900-
/O.CON.KPHI.SC.Y.0005.200111T2300Z-200112T2000Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
250 PM EST Fri Jan 10 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM SATURDAY TO
3 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE.

* WHEN...From 6 PM Saturday to 3 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
423 
WHUS71 KPHI 110816
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
316 AM EST Sat Jan 11 2020

ANZ450>455-112130-
/O.CON.KPHI.SC.Y.0005.200111T1100Z-200111T2300Z/
/O.UPG.KPHI.GL.A.0003.200111T2300Z-200112T1700Z/
/O.NEW.KPHI.GL.W.0003.200111T2300Z-200112T1700Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
316 AM EST Sat Jan 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
SUNDAY...

* WHAT...For the Gale Warning, southwest winds 20 to 30 kt with 
  gusts up to 35 kt and seas 6 to 11 feet expected. For the 
  Small Craft Advisory, south winds 15 to 20 kt with gusts up to 
  25 kt and seas 3 to 6 feet expected.

* WHERE...The New Jersey and Delaware Atlantic coastal waters. 

* WHEN...For the Gale Warning, from 6 PM this evening to noon 
  EST Sunday. For the Small Craft Advisory, until 6 PM EST this 
  evening.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ431-112130-
/O.UPG.KPHI.GL.A.0003.200111T2300Z-200112T1700Z/
/O.NEW.KPHI.GL.W.0003.200112T0500Z-200112T1700Z/
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
316 AM EST Sat Jan 11 2020

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
SUNDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  rough waters expected.

* WHERE...Lower Delaware Bay including the portion south of East 
  Point NJ to Slaughter Beach DE.

* WHEN...From midnight tonight to noon EST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ430-112130-
/O.CON.KPHI.SC.Y.0005.200111T2300Z-200112T2000Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
316 AM EST Sat Jan 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 3 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 30 kt and 
  choppy waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE.

* WHEN...From 6 PM this evening to 3 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 10, 1:18 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 10, 1:18 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
118 PM EST Fri Jan 10 2020

.SYNOPSIS...
High pressure will continue to move east of the region out into the
western Atlantic through today. A series of low pressure systems
will move west of the region as they move northward through the
Great Lakes beginning today and continuing into the weekend. This
will eventually drag a cold front through the area Sunday. High
pressure will build into our north early next week before an
additional pair of low pressure systems will likely affect the
region around the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Plenty of hourly grids updated for sky cover decreasing S/E and
higher hourly temps S/E. Winds have been slow to increase.

The surface high that passed through the region on Thursday will
slowly move farther offshore today, with return flow becoming
increasingly established in our area. Substantial warm/moist
advection will occur in this regime, downstream of an
intense/highly amplified trough moving through the western U.S.
this morning. Widespread convection will develop in immediate
advance of the the increasingly neutrally-tilted trough in the
central/southern Plains today, allowing for downstream ridge
amplification along/east of the East Coast. These factors will
combine to produce considerable low-level warming/moistening
across the region today and tonight.

More specifically, cloud cover will continue to increase across
the area, with lower clouds expected to develop this morning.
Though these clouds may reduce insolation enough to prevent
temperatures from reaching the warm end of the guidance
spectrum, the strength of the warm/moist advection suggests the
colder guidance is unlikely too. A consensus statistical blend
seems appropriate for maximum temperatures today (as well as for
lows tonight). This results in temperatures about 15-20 degrees
warmer than readings observed Thursday.

There are some indications that low-level isentropic ascent will
be sufficient to produce some light precipitation in New York
and Pennsylvania today and tonight, but model soundings suggest
that upper-level descent will keep vertical profiles unsaturated
except in the lowest levels. This implies precipitation may be
in the form of drizzle versus light rain. Nevertheless, there
are indications a subtle perturbation will glance the region
late this afternoon and tonight, which may provide enough lift
to generate spotty light rain in the Poconos, Lehigh Valley, and
vicinity. Included some slight-chance to low-chance PoPs in
these areas through tonight, but suspect most locations will not
receive measurable precipitation.

A bigger concern may be fog tonight. As low-level
warming/moistening continues, low-level thermodynamic profiles
become saturated underneath a fairly strong inversion. With
fairly light winds expected overnight, think at least patchy fog
is possible, particularly north/west of the Fall Line. However,
continued mention of this potential everywhere (even though
lower clouds may preclude fog formation in most locations).

&&

.SHORT TERM /SATURDAY/...
A strong surface low will be intensifying in the southern Plains
Saturday morning as it migrates quickly toward the Great Lakes,
with widespread convection from the Midwest to the Gulf Coast
through the day. The attendant trough will acquire a negative
tilt as it lifts northeastward toward the Ohio Valley by 00z
Sunday. Weak perturbations will eject northeastward in advance
of the primary trough, generating isentropic lift and
precipitation along/north of a developing baroclinic zone in the
Great Lakes region east-northeast into New England. The
northwest CWA may be close enough to the stronger lift to see
some light rain on Saturday, but again, upper-/midlevel profiles
suggest residual descent may be present, resulting in little
more than drizzle or (at most) spotty light rain. Given the
improved proximity to the more substantial ascent, did keep
chance PoPs in this area (though considerably lower than the
previous forecast and model consensus), as some models (notably
the GFS) remain dry for our area on Saturday. A dry day makes
sense, given the continued presence of midlevel ridging in the
western Atlantic.

Warm/moist advection will continue in earnest across the area,
with 60s likely in most of the area outside of the Poconos and
far northwest New Jersey. Forecast highs are very close to
daily records. This regime will also continue to promote
potential for considerable low clouds and patchy fog, even with
somewhat improved mixing during the day.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Saturday night through Monday...

Unsettled conditions will prevail for the early part of the
long term along with unseasonably warm temperatures for this
climatologically coldest time of year. Low pressure will move
northeastward towards NY State Saturday night eventually
dragging a cold front into the region by Sunday morning. Ahead
of this front southerly winds will continue to usher in
unusually warm air for this time of year with most areas seeing
temperatures remaining in the upper 50s and low 60s Saturday
night. Dew points will be nearly as high so it will feel humid,
almost summer like. By late Saturday night into early Sunday
morning the front looks to arrive bringing a round of showers
with even the potential for some thunderstorms. The NAM
continues to indicate up to a couple hundred J/kg of CAPE which
doesn't seem unreasonable given this setup. Also worth noting,
with the very strong wind field (winds 60-70 knots within the
lowest few thousand feet) any heavier showers or storms could
bring some strong wind gusts down to the surface. At this point
just a general risk of thunder mentioned by the SPC but this
situation will need to be monitored closely over the next day.

The front crosses the region Sunday morning and should be
followed by clearing skies heading into the afternoon with
falling dew points. However given that the front will be
weakening and stalling not too far to our south 850 mb temps
don't drop much below 10C by Sunday afternoon. And given that
the boundary layer looks to be relatively deep and well mixed
along with developing sunshine this will be a very good set up
for continuing very warm temperatures. In fact we are
forecasting highs in the mid to upper 60s for much of the
region. Its even possible some places make it into the low 70s,
especially over interior Delmarva. Our northwestern tier of
counties from the Lehigh Valley into the southern Poconos as
well as immediate coastal locals will be a bit cooler with highs
generally in the upper 50s to low 60s.

Sunday night into Monday, high pressure builds in to our north
while another upper disturbance is ejected N/E from the trough
over the western CONUS. It looks like this wave should be de-
amplifying as it reaches the area Monday passing to our north
and not really interact to successfully with the baroclinic zone
to our south. As a result, Monday should be mainly dry with
variable skies and cooler temps compared to the weekend but
still above average. Highs range from the 40s in the far north
to the 50s elsewhere.

Monday night through Thursday...

The mild pattern continues through most of this period as upper
level troughiness tends to prevail over the central and western
part of North America with ridging over the SE CONUS. There look
to a couple additional waves moving through with the second of
these eventually bringing a cold front through that should cool
things down back to more seasonable temperatures for the very
end of next week.

In terms of the details, the next in the series of waves
ejecting from the trough over the west looks to move towards the
region Tuesday bringing increasing chances for once again
mainly rain low pressure moves by to our west. Highs look to
again be mostly in the 40s and 50s.

Wednesday should see a brief reprieve between systems before the
next system, likely a stronger one, affects the region as low
pressure again moves through to our north and west on Thursday.
This looks to bring another shot of rain with continuing mild
weather until the system's cold front crosses the region late
day. This should finally bring temperatures down to more
seasonable values by next Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today... VFR CIGs may be dominant into the afternoon, but
cannot rule out at least occasional MVFR. Winds generally south
or southwest around 10 kt. Southwest LLWS up to 35 kt possible
at RDG/ABE today (moderate confidence). Very low confidence with
CIGs; high confidence with winds.

Tonight...Sub-VFR conditions (CIGs and/or VSBYs) possible,
especially north/west of the Philly terminals. Occurrence and
timing are very uncertain, especially for the Philly terminals
and MIV/ACY. Conditions appear to be more likely sub-VFR at
RDG/ABE. Light southerly winds (high confidence). Southwesterly
LLWS up to 40 kt possible near/northwest of the Philly
terminals (moderate confidence).

Saturday...Sub-VFR CIGs/VSBYs possible. Southwesterly low-level
wind shear is also possible, especially in the morning when
surface winds may be lighter. South to southwest winds 5 to 15
kt, with higher gusts possible in the afternoon. Moderate
confidence.

Outlook...

Sat night through early Sunday Morning...Sub VFR conditions
likely due to low stratus, some fog, and eventually a round of
showers moving through late Saturday night into early Sunday
morning. There could even be some thunder. S/SW winds 10-20
knots. Moderate confidence.

Late Sunday morning through the afternoon...Becoming VFR with
W/SW winds around 15 knots gusting 20 to 30 knots. Moderate
Confidence.

Sunday night through Monday...Mainly VFR with light winds.
Moderate confidence.

Tuesday...Sub-VFR conditions possible as the next system could
arrive bringing another round of rain/showers. Low confidence.

&&

.MARINE...
Sub-advisory winds/seas are expected through tonight. South
winds of 10 to 20 kt are expected, with seas gradually building
to 3 to 4 ft tonight.

Main concern is potential for fog. As low levels warm and
moisten, dew points above the water will increase above surface
water temperatures. As this occurs, fog should begin developing,
possibly becoming problematic by tonight.

Outlook...

Saturday...Seas will likely be near/above 5 ft, with south winds
continuing to increase to 15 to 25 kt. A small craft advisory
is in effect for the Atlantic waters. Fog may be present, with
potential for visibility restrictions.

Saturday night through Sunday...At least strong SCA conditions
expected with strong southerly winds and seas building up to 10
feet by Sunday morning along with winds around 25 to 30 knots
possibly gusting up to 35 knots. Winds/seas should then
gradually subside midday Sunday through the remainder of the day
and Sunday night.

Monday thru Tuesday...Scattered showers possible, but mainly
sub- SCA conditions expected.

&&

.CLIMATE...
Near record warmth is possible this weekend. Temperatures are
expected to be 15 to 25 degrees above normal. At this point the
forecast max temperatures are generally just below record
levels, though this may change in subsequent forecasts. Below
are the records and the years the records were set:

Date     KACY   KPHL    KILG     KABE    KTTN     KGED    KRDG   KMPO
01-11  62|2018 66|1975 66|1975 66|1975 65|1975 67|2014 63|1924 57|1975
01-12  67|2017 72|1890 68|2017 65|2018 68|1890 70|1975 68|1975 59|2018

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 6 AM Saturday to 3 PM EST Sunday for
     ANZ450>455.
     Small Craft Advisory from 6 PM Saturday to 3 PM EST Sunday for
     ANZ430-431.

&&

Synopsis...Fitzsimmons
Near Term...CMS/PO
Short Term...CMS
Long Term...Fitzsimmons
Aviation...CMS/Fitzsimmons
Marine...CMS/Fitzsimmons
Climate...
Hazardous weather outlook, Jan 10, 3:56 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
356 AM EST Fri Jan 10 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-110900-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
356 AM EST Fri Jan 10 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-110900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
356 AM EST Fri Jan 10 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:55 AM ESTSmall Craft AdvisoryPHI46 hr

Nearby

Gale Watches in New Jersey, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.